Funnel Cloud, Custer
- When
- September 30, 4:05 PM CST to 4:15 PM CST
- Where
- Custer County, 4 mi N of Arnold
- Reported by
- Law Enforcement
- Coordinates
- 41.488, -100.200
Thunderstorms developed across portions of southwest Nebraska on the afternoon of September 30th. These storms developed ahead of a strong cold front which was moving south out of South Dakota and produced isolated areas of heavy rain and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across portions of southwest Nebraska on the afternoon of September 30th. These storms developed ahead of a strong cold front which was moving south out of South Dakota and produced isolated areas of heavy rain and hail. Several eyewitnesses reported a funnel cloud north of Arnold, as far away as 15 miles. A non supercell tornado was reported three miles northwest of Arnold although no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 2:29 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT SUN SEP 30 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... TONIGHT...MODELS CONTINUE TO DIFFER ON THE LOCATION AND EXTENT OF PRECIPITATION. FAVORED AREA REMAINS IN VICINITY OF SURFACE TROUGH FROM NEAR HAYES CENTER AND NORTH PLATTE NORTHEAST TO NEAR AINSWORTH. THROUGH THE EVENING...AREAS EASTWARD INTO CUSTER COUNTY...HAVE RETAINED 30 POPS. KEPT SLIGHT CHANCE TO THE WEST/NORTHWEST INTO SHERIDAN AND CHERRY COUNTY AS ACTIVITY MOVES OFF THE HIGHER TERRAIN OF THE BLACK HILLS. AFTER MIDNIGHT...THE COLD FRONT WILL ADVANCE WITH SLIGHT CHANCE EAST OF HWY 83 TO END 09Z-12Z AS FRONT CLEARS THE FORECAST AREA. A FEW STORMS EARLY EVENING COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS MODEST MUCAPES 300-500 STILL EXIST. MONDAY/MONDAY NIGHT...SURFACE HIGH PRESSURE WILL BUILD IN WITH COOLER TEMPERATURES ALOFT TO BRING HIGH IN THE LOWER/MID 70S. NORTHERLY WINDS FORECAST TO REACH BREEZY CATEGORY. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL NORTHERLY WIND COMPONENT. MORNING DEWPOINTS IN THE MID/UPPER 30S WILL FALL INTO THE UPPER 20S/LOWER 30S BY LATE AFTERNOON. OVERNIGHT...WEAK HIGH PRESSURE INFLUENCE AND PRESENCE OF DRY AIR TO RESULT IN LIGHT WINDS AND COOLER LOWS OF 32 TO 40. FAVORED VALLEY AND LOW LYING AREAS MOST LIKELY TO REACH THE LOWER 30S. TUESDAY...A PREFRONTAL TROUGH TO OUR WEST AND RETURN SOUTHERLY FLOW WILL BRING A ONE DAY WARMUP FOR TUESDAY AS A RATHER STRONG COLD FRONT PUSHES THROUGH MONTANA AND WESTERN NORTH DAKOTA. HIGHS ACROSS WESTERN NEBRASKA FORECAST TO REACH 77 TO 83 DEGREES. DEWPOINTS TO REMAIN LOW IN THE LOW TO MID 30S FOR A HIGH FIRE DANGER. WEDNESDAY...A MAJOR PATTERN CHANGE TO OCCUR. UPPER LEVEL RIDGING FROM THE GULF OF ALASKA INTO ALASKA WITH A DOWNSTREAM TROUGH TO DIG SOUTH ALONG BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST/NORTH PLAINS. THIS WILL BRING A SHARP COOL DOWN THE TO NORTHERN PLAINS. A STRONG COLD FRONT WILL DROP SOUTHEAST FROM WYOMING AND SOUTH DAKOTA THROUGH MUCH OF NEBRASKA BY 00Z THURSDAY. PREFER THE FASTER NAM TIMING OF THE FRONT OVER THE SLIGHTLY SLOWER GFS AND ECMWF. FRONT SHOULD MOVE SOUTH QUICKLY EARLY WEDNESDAY MORNING AND SLOW SLIGHTLY DURING THE DAY. STRONG PRESSURE GRADIENT AND COLD AIR ADVECTION WILL BRING STRONG NORTH WINDS OF 20 TO 35 MPH. TRENDED HIGHS DOWN CONSIDERABLY TO THE LOWER 70S SOUTHEAST AND NEAR 63 FAR NORTHWEST. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY... EXTENDED PERIOD BEGINS WITH A POTENT SHORTWAVE TROUGH DIGGING SOUTH OUT OF CANADA AND INTO THE NORTHERN PLAINS...WITH THE ASSOCIATED COLD FRONT CLEAR OF THE CWA BY 00Z THURSDAY. TIGHT PRESSURE GRADIENT WILL FOLLOW IN THE WAKE OF THE FRONT...BRINGING STRONG NORTHERLY WINDS TO THE CWA WEDNESDAY NIGHT. DECENT MID-LEVEL FRONTOGENESIS ALONG WITH AMPLE MOISTURE ALOFT WILL PROVIDE FOR A CHANCE OF RAIN. HAVE SLIGHT/LOW END CHANCE POPS IN THE GRIDS. AS HAS BEEN THE CASE FOR MONTHS NOW...LACK OF LOW LEVEL MOISTURE MAY BE THE HITCH IN THIS FORECAST. GFS WANTS TO BRING A RAIN/SNOW MIX INTO OUR NORTHERN ZONES...BUT MODEL LAYER MAX WET BULB TEMPS AND SFC TEMPS STAY ABOVE FREEZING DURING THAT TIME FRAME SO EXPECTING ALL PRECIP TO BE LIQUID. THURSDAY WILL BE A COOL AND DRY DAY WITH CAA CONTINUING TO FILL INTO THE AREA AS THE PRESSURE GRADIENT RELAXES. EC IS FASTER WITH MOVING THE SFC HIGH THROUGH CWA...WITH SOUTH FLOW RETURNING BY LATE AFTERNOON. THUS HAVE LEFT TEMPS IN THE MID TO UPPER 50S INSTEAD OF TRENDING COOLER. FRIDAY WILL BE SLIGHTLY WARMER WITH SOUTHERLY FLOW RAMPING UP AHEAD OF THE NEXT DIGGING PV ANOMALY EMBEDDED IN THE MEAN LONGWAVE TROUGH OVER THE NORTH CENTRAL CONUS...WITH ANOTHER FRONT AND PRECIP CHANCES TO MOVING INTO THE CWA FRIDAY NIGHT. GFS AND EC DIFFER ON THE HANDLING OF THE SHORTWAVE TROUGH...WITH THE EC THE WETTER SOLUTION. THIS IS DUE TO THE EC DIGGING THE SHORTWAVE SW AND PHASING IT WITH A CLOSED LOW OUT WEST AND BRINGING MORE MOISTURE INTO THE AREA IN A ZONAL PATTERN. THE GFS QUICKLY MOVES THE SHORTWAVE SOUTH AND KEEPS NORTHWEST/MERIDIONAL FLOW OVER THE CENTRAL PLAINS...WHICH USUALLY MEANS DRY AND WINDY IN WESTERN NEBRASKA. THE WEEKEND WILL REMAIN COOL AS THE UPPER LEVEL FLOW REMAINS STAGNANT IN AN OMEGA BLOCK LOOKING PATTERN...WITH THE STRONG TROUGH REMAINING JUST EAST OF OUR AREA AND A HIGH AMPLITUDE RIDGE FIRMLY IN PLACE OVER THE WEST COAST. && .AVIATION... A SURFACE TROUGH WILL REMAIN SITUATED NORTH TO SOUTH ACROSS NEBRASKA THROUGH THE EVENING...BEFORE A COLD FRONT OVERTAKES IT TONIGHT. AT 20Z...THIS BOUNDARY WAS LOCATED FROM NEAR KLBF THROUGH KANW. COULD SEE SOME CB AND/OR THUNDERSTORMS IN THE VICINITY OF KVTN THROUGH 22Z BEHIND THIS BOUNDARY...WITH ADDITIONAL DEVELOPMENT POSSIBLE LATE THIS AFTERNOON GOING SOUTH ALONG THE SURFACE BOUNDARY. DON/T HAVE THE CONFIDENCE ON THIS TO ADD INTO THE KLBF TAF AT THIS POINT. NEXT CONCERN IS SHOWERS AND THUNDERSTORMS ACROSS THE PANHANDLE AND SOUTH DAKOTA PROGRESSING EASTWARD THROUGH TONIGHT. CONFIDENCE IS NOT HIGH IN THE COVERAGE OF THIS ACTIVITY...SO HAVE NO ADDITIONAL MENTION AT KVTN FOR THUNDER. WILL CONTINUE TO MONITOR AND UPDATES WILL BE SENT AS NEEDED. THE FRONTAL PASSAGE TONIGHT WILL BRING AN INCREASE IN WINDS TO THE AREA...WITH TIMING LOOKING TO BE BETWEEN 06Z AND 08Z AT KVTN...AND AN HOUR OR TWO LATER AT KLBF. BEHIND THE FRONT...LOOKING FOR WIND GUSTS TO AROUND 20 MPH...WHICH SHOULD PERSIST THROUGH MUCH OF THE DAY ON MONDAY. && FIRE WEATHER... ONGOING DROUGHT...LEADING TO VERY DRY FUELS WILL KEEP FIRE WEATHER DANGER OF HIGH CONCERN AS WETTING RAINS ARE NOT EXPECTED IN THE NEXT WEEK. THE BOUNDARY LAYER WILL REMAIN DRY...WHICH WILL CONTINUE THE NEAR OR ABOVE NORMAL TEMPERATURES AND LOW DEWPOINTS. THIS COMBINATION WILL LEAD TO LOW RELATIVE HUMIDITY BOTH MONDAY AND TUESDAY...WITH VALUES EXPECTED TO DROP INTO THE 20S ON MONDAY AND WITH WARMER TEMPERATURES FORECAST FOR TUESDAY...UPPER TEENS AND LOW 20S. WINDS DO NOT LOOK TO BE REAL STRONG EITHER DAY...BUT GUSTS TO 20 MPH AT TIMES COULD LEAD TO NEAR CRITICAL FIRE WEATHER CONDITIONS. AT THIS POINT DO NOT ANTICIPATE THE NEED FOR RED FLAG WARNINGS...BUT IF THE FORECAST CHANGES...THIS MAY NEED TO BE RE-EVALUATED. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY. WINDY NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT...HOWEVER THIS SYSTEM WILL USHER IN A MUCH COOLER AIRMASS FOR THE SECOND HALF OF THE WEEK. DEWPOINTS WILL ALSO BE LOWER...BUT WITH HIGHS ONLY EXPECTED IN THE 50S AND 60S...MINIMUM RELATIVE HUMIDITY LOOKS TO BE IN THE 30 TO 40 PERCENT RANGE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ROBERG LONG TERM...MARTIN AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT SUN SEP 30 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-012100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 347 PM CDT SUN SEP 30 2012 /247 PM MDT SUN SEP 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. STORMS WILL PUSH EAST ACROSS NEBRASKA BUT MAY DECREASE IN COVERAGE AS THE NIGHT PROGRESSES. NO SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER MOST STORMS WILL NOT PRODUCE MUCH RAINFALL...WHICH COULD BRING A THREAT FOR DRY LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
The North Platte radar (KLNX), 61 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 funnel cloud, 1 tornado, 1 heavy rain, 1 hail. Local standard time, as filed.
At 1605 CST, a non-supercell tornado developed about 3 miles northwest of Arnold. The tornado moved slowly south over rangeland before dissipating at 1615 CST. No damage was discernable. Average path width was 90 yards.
The thunderstorm produced 1.30 inches of rain and pea size hail. The hail almost covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407721, 411467, 407620, 407619.